Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    What are the side effects of botox?

    Related Topic
  • Find a professional to answer your question

  • 1

    Agree

    1

    Thanks

    Dr Naomi McCullum

    Cosmetic Physician

    My cosmetic clinic is known for providing natural results, we specialise in dermal fillers, anti-wrinkle injections and laser.I enjoy making patients happy by improving their … View Profile

    Muscle relaxants are considered the safest injectable cosmetic treatment.  However, as with all medical procedures, there are risks and side effects involved, which include:

    SHORT TERM


    Bruising:

    This is the most common side effect. The bruises are usually 5-10mm in diameter and last up to 7 days. They are very common when treating the crow’s feet. Ice can be used to prevent bruising. Treatment for bruising can include a topical like Hirudoid, or a vascular laser, or an IPL at a vascular setting.


    Headache:

    This is more common with new users. It usually only lasts up to 24 hours and can be treated with Panadol.


    Eyebrow droop:

    This is most common when treating the horizontal forehead lines. It can be from very minor, where the patient complains of “looking tired” or “having difficulty putting on eye makeup”, to wuite obvious. This side effect may be treated by more muscle relaxant being injected into muscles which pull down the brow, including Procerus, Corrugators and Orbicularis Oculi. How long it lasts depends on several factors, inlcuding dose and placement of product.


    Eyelid droop:

    This is the most feared complication by patients and doctors alike because it is so obvious. It can last from weeks to months. Treatment can include eyedrops which help to lift the lid.


    Infection:

    This is a very rare complication and is always a possibility when a needle punctures skin

    “Spocking”:

    This often occurs because the doctor is aiming to avoid injecting too close to the outside area above the eyebrows to avoid an eyebrow droop. However, the reverse can happen, with too much movement in this area, which can leave the patient with a strange appearance. This is easily treated with small injections at the area of too much movement.

    LONG TERM


    Recruitment of muscles:

    This can occur when muscles become used more because other muscles have been weakened by botox treatment. Often this will cause new areas to require treatment


    Atrophy of muscles:

    This is a side effect that is loved by patients, because it may mean that they require less frequent injections of muscle relaxing injections. It can make areas of the face lose volume, which, if this increases age appearance, can be treated with dermal filler

  • 4

    Thanks

    Dr Andrew Kim

    Cosmetic Physician

    Dr. Ahnsup Kim of Advance Beauty Cosmetic Surgery practice asian cosmetic surgery procedures including rhinoplasty, eyelid surgery and hair transplant in Canberra, Melbourne, and Sydney … View Profile

    Two major risks are attributed to botox injection. The first is the risk of injecting botox to the wrong muscle group and second is allergic reaction towards botox and its chemical components. There is also a risk of the toxin to spread away from the target injection site which can cause several symptoms like muscle weakness, double vision, hoarseness of voice, and blurred vision. Adverse reactions right after a botox injection include drowsiness, headache, dry mouth, fatigue, and flu-like symptoms. Redness, swelling, and bruising at the injection site are common but it is not an effect of the drug but rather results from the mode of administration. These effects are considered to be minor and temporary that will wear off after about six weeks.

  • 3

    Thanks

    Dr Jillian Tomlinson

    Hand Surgeon, Plastic Surgeon (Reconstructive & Cosmetic)

    Dr Jill Tomlinson is a fully qualified plastic, reconstructive and hand surgeon. After graduating dux in her year at University High School, Jill completed medical … View Profile

    The most common side effect is temporary bruising, swelling, discomfort and/or redness at the injection site. If botulinum toxin is injected in the wrong place or migrates then it may temporarily paralyse unintended muscles, which can create a droopy eyelid or eyebrow, or uneven appearance of the face. This is why you will be advised to avoid massaging the area in the days immediately following the injections. Usually a droopy eyelid will improve after around 2 weeks, but it could potentially last up to 3-4 months until the toxin completely wears off. This is extremely uncommon.

    For more information about anti-wrinkle injections please visit this page at my website.

  • 2

    Thanks

    Dr. John Mahony

    Cosmetic Physician

    Dr John Mahony studied Medicine at Sydney University 1980-1984 graduating early 1985. Internship and residency years followed in the Illawarra, covering general medical and surgical … View Profile

    As usual, Dr Naomi has just about nailed it - great answer Naomi.

    The thing that seems to worry most first-time patients is that they'll look a bit strange or unnatural after Botox. A bit frozen, or fake.

    The key here is to forget the textbooks - they always recommend too-high doses - and start with low careful dosing.

    Then : frequent follow-up to up-titrate the dose until its at exactly the right balance between reducing lines and looking natural.

    Baby steps.

    We are not in a hurry here – it's only cosmetic, no one has arrested, so let's just take it easy with small doses so as to ensure *nobody* *regrets* *anything*.

    (Smaller doses are cheaper, too, so why do anything else?)

  • 1

    Thanks

    Dr Christina Tan

    Cosmetic Physician

    Look Your Best Without Surgery. Melbourne Cosmetic Medicine is a dedicated cosmetic medical clinic, specialising in non-surgical cosmetic enhancement using the most popular Anti-Wrinkle Injections, … View Profile

    Botox injections by a trained and experienced medical practitioner is one of the safest cosmetic treatments available. As it is still a medical procedure, there is a low risk of side effects that all patients should be aware of.

    Cosmetic injections can be a little more uncomfortable around the peri-menstrual period, so best to delay until after the period if possible if you are hormonally sensitive and suffer from PMT.

    Immediately after treatment there maybe minor pink swellings like mozzie bites that subsides in minutes. Make-up can be worn straight away to cover them if desired.

    Side effects reported include bruising, swelling, injection site discomfort, nausea, flu like symptoms, headaches and sensation of heaviness in the treated areas. They tend to settle within days with rest and/or Panadol, and is usually an indication that the Botox is kicking in. The side effects are felt more during the first treatment, and tends to lessen with subsequent procedures.

    The dreaded side effect is the eyelid and eyebrow droop if the Botox diffuses away from the treated areas. Although very inconvenient, it does settle spontaneously in 1-6 weeks in most cases. There is an over-the-counter eye drop available that may help temporaily elevate the eyelid. This risk is minimised with careful injecting by an experienced doctor, using the lowest effective dose, staying upright and avoiding rubbing the treated areas after treatment.

    It is important to avoid Botox while pregnant or breast feeding as there are no studies documenting evidence of safety for the foetus or baby. There are a few reported cases of Botox injections during early undiagnosed pregnancies which have produced healthy babies, but it is not a risk worth taking as this is an elective cosmetic procedure.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices